Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 201, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 23, 2018, 3:22 PM MDT for Park County, Colorado. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 3:22 PM MDT (21:22 UTC)
- Expired
- Jul 23, 2018, 3:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Park County, CO
The radar
The Denver radar (KFTG), 141 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:47 PM MDT | TORNADO | 3 N Antero Reservoir, CO | BRIEF TOUCHDOWN APPROXIMATELY 4 MILES WEST NORTHWEST OF THE TOWN OF HARTSEL ON OPEN LAND. NO DAMAGE OR INJURIES REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 1:27 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
933 WUUS55 KBOU 232122 SVRBOU COC093-232145- /O.NEW.KBOU.SV.W.0201.180723T2122Z-180723T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Denver CO 322 PM MDT MON JUL 23 2018 The National Weather Service in Denver Colorado has issued a * Severe Thunderstorm Warning for... Central Park County in central Colorado... * Until 345 PM MDT. * At 321 PM MDT, a severe thunderstorm was located near Antero Reservoir, or 59 miles west of Colorado Springs, moving southeast at 20 mph. This storm could also produce an isolated tornado. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Hartsel and Antero Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... This thunderstorm is capable of producing isolated tornadoes. Move quickly to a safe shelter such as an interior room, a bathroom, closet or basement. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3904 10598 3915 10590 3906 10562 3888 10587 TIME...MOT...LOC 2121Z 302DEG 16KT 3905 10590 HAIL...1.00IN WIND...<50MPH $$ SCHLATTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:09 PM MDT, 13 minutes earlier.
Area forecast discussion, Jul 23, 3:09 PM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 309 PM MDT Mon Jul 23 2018 .SHORT TERM...(This evening through Tuesday) Issued at 309 PM MDT Mon Jul 23 2018 Scattered showers and thunderstorms have been developing over the mountains during the past several hours and will continue to expand and move out over the plains through late afternoon. Severe thunderstorm watch has been issued for Park...Jefferson...and western Douglas counties through 01z for marginal large hail up to 1 inch in diameter. So far, spotters have reported very heavy rain and hail up to nickel size over Park county. Still, overall main threat today will be the heavy rain and potential for localized flooding. PW values have increased to around 1.25" over the Front Range with up to 1.50" over the plains. Storm motions expected to range from 20-30 mph so any prolonged heavy rain is not likely. Still expect rainfall rates up to an inch in 30 minutes or less with the stronger storms so localized flooding is possible. High resolution models showing a potential for several waves of storms moving across the mountains and adjacent plains through at least late evening. Expect most of the showers will dissipate by midnight with some lingering activity over far southern portions towards morning. For Tuesday, expect a drier and warmer day as some drier air works in along northern fringes of the upper high. There will still be enough moisture and instability for scattered storms in the mountains but the plains look dry for much of the day. Possible an isolated storm on the adjacent plains towards evening. .LONG TERM...(Tuesday night through Monday) Issued at 309 PM MDT Mon Jul 23 2018 Abundant mid-level moisture will remain over Colorado through the end of the week and into this weekend. Weak to moderate northwesterly flow aloft will couple with broad upslope northeasterly flow at low levels to keep a moist airmass in place over northeast Colorado. Model soundings show that precipitable water values will be at or slightly above 1 inch each afternoon and evening this week. This will be sufficient for late day storms to bring the chance of locally heavy rainfall to the foothills and plains. Temperatures will be held below seasonal normals through the forecast period. Along with the threat of heavy rainfall from generally slow moving storms, there may be enough mid-level flow each day to organize thunderstorms as they develop, so that hail or damaging winds can not be ruled out. Surges of monsoonal moisture coming up from the southwestern U.S. will be monitored using satellite imagery as the days go by. On Monday, the GFS and ECMWF both show the upper ridge over the southwestern U.S. amplifying, switching the flow aloft over Colorado to more northerly. This will lead to drying aloft across northern Colorado. A decrease in shower activity will lead to warmer temperatures as the week begins. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 309 PM MDT Mon Jul 23 2018 Scattered storms will impact the local terminals through this evening with several rounds of storms expected. Expect MVFR cigs with passing storms with heavy rain, small hail and gusty winds to 35 mph. There is some potential for redevelopment of lower stratus/fog later tonight and early Tuesday morning with a weak cyclone as winds shift w-nw towards 12z. && .HYDROLOGY... Issued at 309 PM MDT Mon Jul 23 2018 Heavy rain threat through this evening with the stronger storms. High moisture values with PW around 1.25" over the Front Range, but storm motions up to 30 mph will keep storms moving at a good clip so overall flash flood threat is low. Still could be some localized flooding with high rainfall rates of one inch of rain in 30 minutes or less. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Entrekin LONG TERM...Sullivan/Dankers AVIATION...Entrekin HYDROLOGY...Entrekin
Hazardous weather outlook, Jul 23, 10:41 AM MDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1041 AM MDT Mon Jul 23 2018 COZ030>051-241645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1041 AM MDT Mon Jul 23 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will continue to develop and increase during the afternoon hours over the mountains and plains. The main threat from the storms today will be heavy rainfall. Some of the storms could produce 1 to 2 inches of rain in an hour or two, which could produce minor flooding. A couple of severe thunderstorms will be possible with wind gusts to 60 mph and hail to one inch in diameter. These stronger storms are most likely in the area south and southeast of Denver this afternoon. Showers and thunderstorms will slowly diminish from northwest to southeast during the late evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a chance of late day showers and thunderstorms in the mountains on Tuesday, with a slight chance elsewhere. Late day showers and thunderstorm chances will spread across most of forecast area Wednesday through Saturday. Heavy rain can be expected with some of the storms, but the upper steering winds aloft should be strong enough to keep the storms moving which will lower the flooding threat some what. Sunday a bit of drying is expected. Temperatures will be below seasonal normals most days, with the exception of Tuesday, when normal highs are expected with temperatures around 90 degrees F on the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, however heavy rainfall reports will be appreciated.
In the hours before
Local storm report, Jul 23, 2:34 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
234 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL 2 SW DECKERS 39.23N 105.26W
07/23/2018 E0.88 INCH DOUGLAS CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:33 PM MDT | Special Weather Statement | BOU | Lincoln | 27 min |
| Jul 22, 6:58 PM MDT | Areal Flood Advisory | BOU | Lincoln | 2 hr |
| Jul 22, 8:58 PM MDT | Areal Flood Advisory | BOU | Lincoln | 3 hr |
| Jul 22, 9:11 PM MDT | Flash Flood Warning | BOU | Lincoln | 3 hr |
| Jul 22, 11:34 PM MDT | Special Weather Statement | BOU | Washington | 26 min |
| Jul 23, 1:25 PM MDT | Severe Thunderstorm Warning | BOU | Park | 35 min |
| Jul 23, 1:51 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson, Park | 24 min |
| Jul 23, 2:14 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 46 min |
| Jul 23, 2:29 PM MDT | Areal Flood Advisory | BOU | Douglas | 87 min |
| Jul 23, 3:46 PM MDT | Severe Thunderstorm Warning | BOU | Park | 29 min |
| Jul 23, 4:07 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver, Douglas, Jefferson | 83 min |
| Jul 23, 4:16 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver, Weld | 89 min |
| Jul 23, 4:43 PM MDT | Special Weather Statement | BOU | Denver | 32 min |
| Jul 23, 4:46 PM MDT | Severe Thunderstorm Warning | BOU | Park | 29 min |
| Jul 23, 5:03 PM MDT | Special Weather Statement | BOU | Douglas | 42 min |
| Jul 23, 5:32 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Douglas, Elbert | 38 min |
| Jul 23, 5:47 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver, Weld | 55 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.